Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 4, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Mar 20, 2020, 2:20 PM EDT for Cameron County, Clearfield County, Elk County, Pennsylvania. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2020, 2:20 PM EDT (18:20 UTC)
- Expired
- Mar 20, 2020, 3:00 PM EDT
- In force
- 40 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cameron County, PA, Clearfield County, PA, Elk County, PA
The radar
The State College radar (KCCX), 48 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
683
WUUS51 KCTP 201820
SVRCTP
PAC023-033-047-201900-
/O.NEW.KCTP.SV.W.0004.200320T1820Z-200320T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
220 PM EDT Fri Mar 20 2020
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Southeastern Elk County in north central Pennsylvania...
Clearfield County in central Pennsylvania...
Cameron County in north central Pennsylvania...
* Until 300 PM EDT.
* At 220 PM EDT, severe thunderstorms were located along a line
extending from near Ridgway to near Portland Mills to near
Reynoldsville to 7 miles east of New Bethlehem, moving east at 55
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, roofs, and siding.
* Severe thunderstorms will be near...
DuBois, Johnsonburg, Ridgway, Brandy Camp, Sandy, Brockport and
Rockton around 230 PM EDT.
St. Marys, S.B. Elliot State Park, Force, Medix Run, Parker Dam
State Park, Truman and Penfield around 240 PM EDT.
Benezette, Hicks Run, Plymptonville and Woodland around 250 PM
EDT.
Clearfield, Curwensville, Lecontes Mills, Hyde, Cameron, Karthaus
and Stevenson Dam around 300 PM EDT.
Other locations impacted by these severe thunderstorms include
Troutville, Wallaceton, Weedville, Grampian, Driftwood, Lumber City,
Kersey, Treasure Lake, Clearfield-Lawrence Airport and Penn State
Dubois.
For those driving on Interstate 80, this includes areas between the
Dubois and Kylertown exits, specifically from mile markers 97 to 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4148 7805 4147 7799 4137 7799 4122 7809
4115 7804 4112 7811 4106 7809 4105 7806
4087 7847 4092 7881 4114 7880 4120 7877
4120 7871 4123 7871 4123 7874 4126 7874
4133 7888 4147 7888 4151 7808
TIME...MOT...LOC 1820Z 276DEG 47KT 4146 7880 4132 7881 4115 7889 4102
7919
HAIL...<.75IN
WIND...60MPH
$$
JurewiczWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 1:28 PM EDT, 52 minutes earlier.
Area forecast discussion, Mar 20, 1:28 PM EDT, 52 minutes before
Area Forecast Discussion National Weather Service State College PA 128 PM EDT Fri Mar 20 2020 .SYNOPSIS... Unseasonably warm first day of spring with near record highs possible in some locations. Isolated thunderstorms may produce strong to locally damaging wind gusts this afternoon. A dry and chilly weekend expected with a noticeably cooler temperatures. A mix of rain and snow is likely late Sunday night into Monday with snow accumulation most likely over the higher elevations. && .NEAR TERM /THROUGH TONIGHT/... 1030 am update... As the surface warm front lifts to our northeast and the better forced ascent does same, we're seeing the canopy of showers take on a more scattered look to it with time. We expect this trend to continue into the afternoon, as central PA emerges solidly into the warm sector. High resolution satellite loops show that quite a bit of cloud debris remains across the Commonwealth late this morning. Although we do expect some erosion of the clouds this afternoon, the degree of clearing/destabilization we see will certainly have a bearing on thunderstorm coverage/intensity out ahead of an approaching cold front later today. Additionally, as mentioned above, the better upper-level forcing is bypassing the Commonwealth to the north, so convective coverage is also questionable this afternoon. For now, we've not strayed far from the existing forecast, which pretty well details widespread showers diminishing in coverage through midday, but with scattered showers and thunderstorms around this afternoon in advance of the cold front. Given the strength of the wind fields, damaging winds remain a concern with any convective elements, if they can attain sufficient organization (certainly a big if). Even outside of convective cells, steepening low-level lapse rates with the warming boundary layer will combine with the environmental flow to bring the likelihood of 30-40 mph gusts. We're still expecting highs this afternoon to range from the mid 60s in the northern mountains, to the mid-upper 70s in the Lower Susquehanna Valley. Previous discussion... Low visibility falling to 1/4 mile prompted a dense fog advisory for York and Lancaster Counties. May need to expand this to include the Harrisburg area. Expect visibility to improve after sunrise as boundary layer mixing increases and warm front lifts north of the lower Susquehanna Valley. Upstream radar trends and extrapolation show band of showers targeting the northwest 1/2 of the CWA this morning. Cold front pushing east from the Great Lakes and Ohio Valley will trigger another round of showers as it moves across CPA this afternoon and evening. Very strong wind fields overspreading the area combined with weak instability raises the concern for strong to locally damaging wind gusts with any convection that develops along/ahead of cold front/wind shift. SPC has maintained MRGL SWO but should greater buoyancy develop a categorical upgrade to SLGT may occur. This scenario would also favor a potentially more aggressive/organized storm threat. Expect showers to diminish in intensity and shift south of the MD line by later this evening. Post-frontal low clouds are likely over the NW Allegheny Plateau tonight. Dry weather will prevail tonight into the weekend. A big temperature swing is expected in the next 24 hours. Highs this afternoon in the mid 70s across parts of south-central PA will make a run at daily records (see climate section for more info). Highs will be 15 to 25 degrees above normal. Sharply colder temperatures will arrive tonight with mins 15 to 30 degrees colder than this morning. Spreads between todays highs and tonight's lows will reach 40 degrees across northwest PA. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... A dry and chilly first weekend of spring in CPA as 1040mb high migrates eastward from the Upper Midwest into northern Maine by Sunday night. Temperatures will be below average for the majority of the period. Dewpoints may trend lower than forecast on Saturday. Focus will shift toward potential winter event later Sunday night into early Monday. In advance of mid-level wave progressing across the OH Valley, model guidance generally agrees on WAA precip spreading into CPA Sunday night. Temperatures are marginally cold enough to support rain/snow mix over most of the area with snow accumulation most likely over the higher elevations. Adjusted NBM snowfall toward lower accums at elevations AOB 1500ft. Timing of snow and potential for at least moderate rates raises possibility for a few inches even at some lower elevations (central ridge/valley region) along with travel concern for the Monday morning commute. For now will continue to highlight risk via HWO. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Ensemble and operational model guidance continue to track a wave of low pressure just south and east of the area Sunday night into Monday. Although the sfc low is progged to be relatively weak, an anomalous easterly flow between this system and a strong area of high pressure over northern New Eng has the potential to produce a late-season snowfall across portions of central PA. Model thermal profiles look cold enough for snow over much of central PA Sunday night into Monday, with either rain or snow southeast of the mountains. The timing of the precip will have an impact on accumulation, as it can be difficult to accumulate snow during the daylight hours in late March, especially on road surfaces. At this point, it appears that there is a decent chance for some accumulating snow across the higher elevations of central PA, with greater uncertainty across the lower elevations of the southeast. We will continue to monitor this impending event, and the finer details will become clearer as the event nears. A brief period of relatively quiet weather is expected Tuesday, before another area of low pressure impacts the area Tues night into Wednesday. Current model thermal profiles and GEFS plumes indicate this system is likely to be mainly rain for all but northeastern PA. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Frontal system approaching region. This will bring a period of heavy showers and gusty winds with a chance of widely scattered convection with and just ahead of the cold front. Expect showers to diminish in intensity and shift south of the MD line by later this evening. Post-frontal low clouds are likely over the NW Allegheny Plateau overnight. Dry weather will prevail tonight into the weekend with ceiling restrictions lingering over the NW. .Outlook... Sat...Any early morning restrictions from lower ceilings should improve to VFR with time. Sun...VFR during the day, with deteriorating conditions at night in rain or snow. Mon...Restrictions in rain or snow are probable, especially in the morning. Tue...Mainly VFR. && .CLIMATE... Astronomical spring (vernal equinox) occurred at 11:49PM EDT March 19th. Record highs for 3/20: Harrisburg/81 in 1945 Williamsport/76 in 1918 Altoona/75 in 1976 Bradford/71 in 2012 State College/77 in 1948 && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Jurewicz/Steinbugl SHORT TERM...Steinbugl LONG TERM...Evanego AVIATION...Ross CLIMATE...
Hazardous weather outlook, Mar 20, 5:24 AM EDT, 8 hours 56 minutes before
Hazardous Weather Outlook National Weather Service State College PA 524 AM EDT Fri Mar 20 2020 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056-058-063-064-210930- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Schuylkill-Cumberland-Adams- 524 AM EDT Fri Mar 20 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Isolated thunderstorms capable of producing strong to locally damaging wind gusts are possible this afternoon into the early evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A light snow accumulation is possible late Sunday night into Monday morning, mainly over the higher terrain. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ057-059-065-066-210930- Dauphin-Lebanon-York-Lancaster- 524 AM EDT Fri Mar 20 2020 ...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Dense Fog Advisory. Isolated thunderstorms capable of producing strong to locally damaging wind gusts are possible this afternoon into the early evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A light snow accumulation is possible late Sunday night into Monday morning, mainly over the higher terrain. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Mar 20, 1:48 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service State College PA
148 PM EDT Fri Mar 20 2020
PAZ004-005-010-201815-
McKean-Warren-Elk-
148 PM EDT Fri Mar 20 2020
...A LINE OF GUSTY SHOWERS WILL AFFECT ELK...EASTERN WARREN AND
MCKEAN COUNTIES...
At 146 PM EDT, radar indicated showers were located along a line
extending from 8 miles south of Belfast to near Clarion. Movement was
east at nearly 60 mph.
Wind gusts up to 50 mph are possible with these showers.
Locations impacted include...
St. Marys, Warren, Bradford, Ridgway, Kane, Johnsonburg, Allegany
State Park, Port Allegany, Sheffield, Smethport, Wetmore, Russell,
Betula, Wilcox, James City, Rew, Crosby, Ludlow, Marshburg and East
Branch Dam.
LAT...LON 4200 7821 4162 7820 4161 7842 4141 7842
4125 7865 4122 7865 4120 7871 4126 7874
4137 7896 4135 7908 4145 7904 4144 7896
4162 7896 4163 7939 4200 7915
TIME...MOT...LOC 1746Z 263DEG 54KT 4222 7810 4118 7946
EvanegoThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 3:00 AM EDT | Dense Fog Advisory | CTP | Dauphin, Lancaster, Lebanon, York | 5 hr |
| Mar 20, 1:48 PM EDT | Special Weather Statement | CTP | Elk, McKean | 27 min |
| Mar 20, 2:15 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Elk, McKean | 45 min |
| Mar 20, 2:49 PM EDT | Special Weather Statement | CTP | Cameron, Tioga | 41 min |
| Mar 20, 3:01 PM EDT | Special Weather Statement | CTP | Centre, Clinton | 44 min |
| Mar 20, 3:36 PM EDT | Special Weather Statement | CTP | Lycoming | 39 min |
| Mar 20, 3:43 PM EDT | Special Weather Statement | CTP | Centre, Union | 47 min |
| Mar 20, 3:49 PM EDT | Special Weather Statement | CTP | Mifflin | 41 min |
| Mar 20, 4:08 PM EDT | Special Weather Statement | CTP | Columbia, Montour, Northumberland, Snyder, Sullivan, Union | 67 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.